Texas, 2008

Drought in Texas, June 1 to 16, 2008

June 1 to 16, 2008 · NWS BRO · 10 events in 6 counties and zones

Severe (D2) to Extreme (D3) drought conditions prevailed across portions of the western and central Lower Rio Grande Valley, as well as locations in Deep South Texas just north of the central Valley, through the first half of June as dry conditions and above normal temperatures continued into June.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe (D2) to Extreme (D3) drought conditions prevailed across portions of the western and central Lower Rio Grande Valley, as well as locations in Deep South Texas just north of the central Valley, through the first half of June as dry conditions and above normal temperatures continued into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 31, 7:06 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, May 31, 7:06 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
806 PM CDT SAT MAY 31 2008

.UPDATE...DO NOT SEE ANY NEED TO UPDATE THE CURRENT FORECAST WITH
THE 500MB RIDGE IN CONTROL. THE UPPER RIDGE WILL CONTINUE TO
DFLECT ANY TYPE OF PRECIPITATION TO OUR NORTH AND KEEP TROPICAL
STORM ARTHUR WELL TO THE SOUTH. TEMPERATURES SHOULD REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL WITH CLEAR NIGHTS AND PARTLY CLOUDY DAYS.
WINDS WILL LIGHT OVERNIGHT AND EARLY IN THE MORNING WITH MODERATE
AFTERNOON BREEZES.

&&

.AVIATION...VFR CONDITIONS WITH MODERATE SOUTHEASTERLY WINDS AND
PARTLY CLOUDY SKIES ARE OCCURRING AT THE REGIONAL AIRPORTS. THE
WINDS WILL BECOME LIGHT OVERNIGHT THEN INCREASE ON SUNDAY BECOMING
MODERATE AND GUSTY DURING THE AFTERNOON. VFR CONDITIONS WITH CLEAR
TO PARTLY CLOUDY SKIES WILL PERSIST OVER THE REGIONAL AIRPORTS
DURING THE NEXT 24 HOURS.

&&

.MARINE...AT 7 PM BUOY 20 REPORTED SOUTHEAST WINDS AT 14 KNOTS WITH
GUSTS TO 16 KNOTS AND SEAS AT 3 FEET WITH A 5 SECOND PERIOD. A
SURFACE AND UPPER LEVEL HIGH PRESSURE RIDGE EXTENDING OVER THE
MARINE AREAS WILL MAINTAIN CLEAR TO PARTLY CLOUDY SKIES AND MODERATE
SOUTHEASTERLY WINDS WITH LOW TO MODERATE SEAS OVER THE COASTAL
WATERS THROUGH EARLY NEXT WEEK. THE WINDS AND SEAS WILL INCREASE
SLIGHTLY THE MIDDLE OF NEXT WEEK AS A LOW PRESSURE SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES AND INTERACTS WITH THE HIGH
PRESSURE RIDGE INCREASING THE PRESSURE GRADIENT OVER THE COASTAL
WATERS.

&&

.PREV DISCUSSION...ISSUED 152 PM CDT SAT MAY 31 2008...NOW THAT
THE NATIONAL HURRICANE CENTER IS ISSUING ADVISORIES AND FORECASTS
FOR TROPICAL STORM ARTHUR OVER THE YUCATAN PENINSULA THIS
AFTERNOON...MAIN CONCERN IS THE EFFECTS ON DEEP SOUTH TEXAS IN THE
NEXT SEVERAL DAYS AS ARTHUR OR THE REMNANTS OF ARTHUR MOVE
WESTWARD ACROSS EXTREME SOUTHERN PORTIONS OF THE BAY OF CAMPECHE
SUNDAY THROUGH EARLY TUESDAY. QUESTION IS WHAT THE ORGANIZATION OF
THE TROPICAL SYSTEM WILL BE ONCE IT EMERGES OVER THE BAY OF
CAMPECHE AND HOW MUCH OF THE TROPICAL MOISTURE FROM ARTHUR WILL
MOVE TOWARDS THE CWA. WITH THAT SAID...WILL GO AHEAD AND MENTION A
SLIGHT CHANCE OF SHOWERS TUESDAY AND WEDNESDAY. WITH ARTHUR
EXPECTED TO MOVE INTO SOUTHERN MEXICO EARLY WEDNESDAY AND
DISSIPATE...WILL LIKELY SEE AT LEAST A SLIGHT CHANCE OF RAIN
LINGER THURSDAY AND FRIDAY. WILL LOWER MAX TEMPS SLIGHTLY TUESDAY
THROUGH THURSDAY AND INCREASE CLOUD COVER SLIGHTLY TUESDAY THROUGH
FRIDAY. 12Z GFS APPEARS NOT TO BE HANDLING THE TROPICAL SYSTEM
OVER THE YUCATAN PENINSULA VERY WELL AS IT KEEPS A 700MB LOW
ACROSS THE YUCATAN FOR SEVERAL DAYS BEFORE MOVING NORTHWARD INTO
THE GULF OF MEXICO FRIDAY AND NORTHEAST SATURDAY. THEREFORE...WILL
HOLD OFF ON MENTIONING ANY RAIN CHANCES FOR THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  90  76  93 /   0   0   0   0
BROWNSVILLE          74  93  75  93 /   0   0   0   0
HARLINGEN            73  95  73  96 /   0   0   0   0
MCALLEN              75  97  76  99 /   0   0   0   0
RIO GRANDE CITY      75  98  74 102 /   0   0   0   0
SOUTH PADRE ISLAND   78  87  78  91 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/63
Hazardous weather outlook, May 31, 4:02 AM CST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
502 AM CDT SAT MAY 31 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-011015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
502 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Jim Hogg

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D3 (extreme drought conditions) prevailing over the eastern half of Jim Hogg County.

Drought, Brooks

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D3 (extreme drought conditions) prevailing over most of Brooks County.

Drought, Starr

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D3 (extreme drought conditions) prevailing over the northern portions of Starr County.

Drought, Hidalgo

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D3 (extreme drought conditions) prevailing over the northwestern portions of Hidalgo County.

Drought, Zapata

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D2 (severe drought conditions) prevailing over the northeastern portions of Zapata County.

Drought, Jim Hogg

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D2 (severe drought conditions) prevailing over the western portions of Jim Hogg County.

Drought, Brooks

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D2 (severe drought conditions) prevailing over eastern Brooks County.

Drought, Starr

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D2 (severe drought conditions) prevailing over most of Starr County.

Drought, Hidalgo

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D2 (severe drought conditions) prevailing over the western portions of Hidalgo County.

Drought, Kenedy

When
June 1, 12:00 AM CST to June 16, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Dry conditions continued across the Rio Grande Valley the first half of June with D2 (severe drought conditions) prevailing over the western portions of Kenedy County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112241, 112242, 112243, 112244, 112245, 112246, 112247, 112248, 112249, 112250.